Until now, there has been no successful treatment for a relatively rare skin condition called vitiligo. For reasons that remain mysterious, some people develop depigmentation of portions of their skin. It can occur on hands, feet and face. Dermatologists have been at a loss to reverse the loss of pigment, although ultraviolet therapy can sometimes be partially helpful.
Now a pilot study suggests that a new drug mimicking melanocyte-stimulating hormone speeds repigmentation with UV B light exposure. Melanocytes are the cells that contain pigment.
The drug, afamelanotide, produced natural-looking pigment over 75% of previously depigmented skin. The darker the skin, the more noticeable the repigmentation. Side effects included nausea, fatigue, headache and dizziness. This tiny study offers proof of concept for a drug that will require more extensive testing.
[JAMA Dermatology, Jan. 2013]

Join Over 68,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. James
    Reply

    @alan: If it comes and goes, have you been evaluated for tinea versicolor? It can look superficially similar to vitiligo but it is caused by yeast and would more easily appear and disappear. The two can even be confused by physicians. Some people reportedly find selenium shampoo to be helpful in controlling tinea versicolor.

  2. alan
    Reply

    I get what SEEMS to be this condition off and on. same stuff? only happens on my hands, tho.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.